C.-N. Lee1, F.P.-C. Chiu 1,2 , C.-K. Hsu1,2,3
Background: Cancer therapy with epidermal growth fac- tor inhibitors (EGFRI) have kick-started the precision med- icine era. Typical side-effects (SE) of EGFRI include acneiform rashes, paronychia, drug eruptions and diar- rhoea. We observed that atrophic tongue (AT) and acquired acrodermatitis enteropathica (AAE) were also common SE in patients receiving EGFRIs. We aim to describe the clinical manifestations of zinc deﬁciency (ZD) secondary to EGFRI usage, including these two SEs.
Methods: We conducted an observational study of 14 patients on EGFRI, whom developed ZD. Zinc levels were assessed once patients developed AT or AE. Clinical data was obtained, including age, Body Mass Index (BMI), their EGFRI agent, diarrhoea onset, and ZD risk factors. Baseline symptoms of their ZD were obtained, followed by another assessment after 4–8 weeks of zinc supplementation.
Results: We observed 13 lung cancer patients and one colon cancer patient. 71.4% received Afatinib. 71.4% also experienced diarrhoea. The median age and BMI was
65.5 years and 23, respectively. Patients who developed AAE (N = 4) had signiﬁcantly lower zinc levels (Median zinc level: 35ug/dl) compared to those with AT (N = 10, median zinc level: 53 lg/dl, p = 0.015). The median time from commencement of EGFRIs to the patient’s initial zinc level (IZL) was 3.5 months. The median IZL was 48.5ug/ dl. After zinc supplementation for 4–8 weeks, 57% demon- strated improvement of AAE/AT. Patients who developed diarrhoea were more zinc-deﬁcient than those who did not, although non-signiﬁcantly.
Conclusions: Our study suggests that EGFRIs may induce ZD. The mechanism remains uncertain, although EGFRI- induced diarrhoea may be a factor.